MAUDE Adverse Event Report: SYNTHES BRANDYWINE GRAFT PUSHER 8MM; MISC ORTHO SURGICAL INSTR

SYNTHES BRANDYWINE GRAFT PUSHER 8MM; MISC ORTHO SURGICAL INSTR
Catalog Number 394.572
Medical Device Problem Codes Material Disintegration (1177); Material Fragmentation (1261)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Reportedly there was no patient involvement.Device is an instrument and is not implanted/explanted.Part 394.572, lot 4490647: release to warehouse date: october 31, 2002.Manufactured by synthes (b)(4).No non-conformance reports were generated during production.Review of the device history records (dhr) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.A product investigation was completed: the returned graft pusher was found to have a broken handle with fragments missing.The handle is broken where the shaft mates with the handle.Additionally the handle is cracked at the dowel pin.The device shows wear consistent with over 14 years of use.A visual inspection, drawing review and dhr review were performed as part of this investigation.Replication of the complaint condition is not applicable as the device is already broken.The complaint is confirmed.The returned instrument is part of the posterior lumbar interbody fusion instrument set.The relevant drawings were reviewed during investigation.The design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.The device was in use for approximately 14 years.The root cause of the broken handle is most likely due to wear and tear associated with consistent use over the 14 year timeframe.There were no issues during the manufacture of this product that would contribute to this complaint condition.The design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a graft pusher 8mm handle was noticed to be flaking off while cleaning.There was no procedure or patient involvement.Due to the material decomposition, it was determined the device was not fit for surgery anymore.While the device was being evaluated by the manufacturer it was noted that the device has a broken handle with fragments missing.This is report 1 of 1 for (b)(4).

Brand Name
GRAFT PUSHER 8MM
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6297004
Report Number2530088-2017-10034
Device Sequence Number16262229
Product Code LXH
UDI-Device Identifier10705034777337
UDI-Public(01)10705034777337(10)4490647
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number394.572
Device Lot Number4490647
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/19/2017
Initial Report FDA Received Date02/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1